----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

What causes swelling on the face and the leg?

Tuesday, 24 May 2011
Answered by: Dr Ashutosh Singh
Consultant Nephrologist, Knoxville, USA
Google Buzz

Q. I am a 55 years old male, and I underwent kidney transplant four years back. I am taking Pangraf (1.5 mg), Mycept 1500, Wyslone (10 mg) daily now. My serum creatinine level is 1.39 and urea is 30, but I have swelling on my face and right leg. Can I take any advance action for maintaining the kidney functions and bones strength also? Swelling in eyes is also there. Cataract formation in right eye has already started. Please guide.

A.  Your swelling over the face and the leg and the cataract formation could be due to long term steroid intake. Additionally, swelling over the face and extremities (arms and legs) could be due to increased leakage of protein in the urine. However, swelling only over one leg cannot be explained by steroid or even increased leakage of protein in the urine. Instead, one would need to rule out any evidence of blood clot formation in that extremity if the swelling is only in one leg. Among the measures to maintain your kidney transplant function, one would need to continue monitoring strict blood pressure control, comply with the intake of anti-rejection medications and closely follow up with your kidney physician. Patients on long standing steroid exposure would need to undergo periodic eye examination to detect cataract and accordingly treat it and also undergo bone densitometry to diagnose bone diseases like osteoporosis, common fallout of steroid exposure, on a periodic basis.

A.  Your swelling over the face and the leg and the cataract formation could be due to long term steroid intake. Additionally, swelling over the face and extremities (arms and legs) could be due to increased leakage of protein in the urine. However, swelling only over one leg cannot be explained by steroid or even increased leakage of protein in the urine. Instead, one would need to rule out any evidence of blood clot formation in that extremity if the swelling is only in one leg. Among the measures to maintain your kidney transplant function, one would need to continue monitoring strict blood pressure control, comply with the intake of anti-rejection medications and closely follow up with your kidney physician. Patients on long standing steroid exposure would need to undergo periodic eye examination to detect cataract and accordingly treat it and also undergo bone densitometry to diagnose bone diseases like osteoporosis, common fallout of steroid exposure, on a periodic basis.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------